Tornadoes · United States · North Carolina · 2004
F0 tornado, Raeford, North Carolina, August 29, 2004
This F0 tornado ran 1.0 miles across Hoke County on August 29, 2004, touching down at 3:25 PM EDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- August 29, 2004
- Touchdown
- 3:25 PM EDT (19:25 UTC)
- Path length
- 1.0 miles (1.6 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Hoke County
- Touchdown point
- 34.980, -79.180
- Lift-off point
- 34.980, -79.180
- Record number
- 1550
What the Weather Service recorded
A tornado touched down in the Hillcrest area on Pittman Grove Church Road. Four houses sustained structural damage, and trees were blown down.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
3 minutes of warning. NWS RAH issued a tornado warning for this county at 19:22 UTC, 3 minutes before the tornado touched down, in force until 19:45 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:22 UTC | 19:45 UTC | Tornado Warning | RAH |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 16:30 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the tornado touched down at Aug 29, 3:00 PM EDT, 25 minutes earlier.
Area forecast discussion, Aug 29, 3:00 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 300 PM EDT SUN AUG 29 2004 ...18Z/29 AND 06Z/30 RAOB FROM GSO... CONCERNING RAINFALL...EXPECT HEAVIEST RAINFALL OVER SANDHILLS AND COASTAL PLAIN (ALONG/EAST OF TRACK)... .SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)... TONIGHT THROUGH MONDAY.. WILL BE LARGELY DEPENDANT ON TRACK OF THE REMNANTS OF TROPCIAL STORM GASTON...CURRENTLY LOCATED OVER INLAND SOUTHEAST SOUTH CAROLINA. LATEST TRENDS PER CHS RADAR...LITTLE MOVEMENT THE PAST COUPLE OF HOURS AND HEAVIEST RAIN ON WEST SIDE WITH DECREASE IN COVERAGE TO EAST. FOR CWA...TRENDS INDICATED RAIN MOVING NORTHWEST...ONLY A FEW SHOWERS IN NORTHEAST. BASED ON LATEST TRACK...REMNANTS OF GASTON WILL TRACK ACROSS CENTRAL NORTH CAROLINA LATER TONIGHT INTO MONDAY (OVER NORTHEAST CWA IN THE AFTERNOON). PLAN TO GO CATEGORICAL MOST AREAS TONIGHT THROUGH MONDAY MORNING....TIME FRAME EXPECT HEAVIEST RAIN. WILL START TAPERING OFF POPS FROM SOUTH AND WEST IN THE AFTERNOON AND EVENING. FOR TUESDAY...BOUNDARY OVER AREA COMBINED WITH MOISTURE AND AFTERNOON HEATING WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS. WILL CONTINUE SMALL CHANCE INTO TUESDAY NIGHT. LITTLE CHANGE ON GOING TEMPERATURES. && .LONG TERM (WEDNESDAY THROUGH SUNDAY)... GFS CONTINUES TO BE MODEL OF CHOICE AT THE MOMENT. A FRONTAL BOUNDARY IS EXPECTED JUST SOUTH OF THE STATE IN THE WAKE OF TS GASTON AND THIS WILL KEEP A NELY FLOW ACROSS THE AREA WITH TEMPS AROUND 80 TO LOWER 80S. A CHANCE OF SCT AFTERNOON SHOWERS IS A POSSIBILITY FROM MID WEEK ON AS WEAK IMPULSES ROTATE AROUND THE RIDGE OVER THE ATLANTIC AND A LITTLE RETURN FLOE TRIES TO SET UP. SHRA WILL BE MAINLY ASSOC WITH AFTERNOON HEATING. THE LABOR DAY WEEKEND FORECAST STILL CALLS FOR SCT SHOWERS WITH SEASONABLE TEMPS BUT COULD BE DEPENDENT UPON THE EVENTUAL TRACK OF HURRICANE FRANCES. LATEST FORECAST FROM NHC BRINGS THE SYSTEM TO THE CENTRAL BAHAMAS FRIDAY HOWEVER GREAT UNCERTAINTY IN THE TRACK OUT THAT FAR OUT MEANS THE SYSTEM BEARS WATCHING. && .AVIATION... TS GASTON WILL SPREAD LOW CLOUDS AND RAIN ACROSS THE ENTIRE AREA THROUGH THE EVENING. IFR CONDITIONS WILL PERSIST ON AVERAGE WITH CEILINGS AROUND 1KFT AND AREAS OF SHOWERS REDUCING VSBY TO 3 MILES OR LESS MAINLY TONIGHT AND EARLY MONDAY. TS GASTON WILL REMAIN OVER CENTRAL NC BY DAYBREAK THEN LIFT INTO VA BY AFTERNOON WITH IMPROVING CEILINGS AND VSBY FROM SOUTH TO NORTH. && .RAH WATCHES/WARNINGS/ADVISORIES... NC...FLASH FLOOD WATCH IN EFFECT TONIGHT THROUGH MONDAY. && SHORT TERM...RA LONG TERM/AVIATION...JO
Hazardous weather outlook, Aug 29, 5:56 AM EDT, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 556 AM EDT SUN AUG 29 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-300955- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO... GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON... LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD... RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO... SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO... WARRENTON...WILSON AND WINSTON-SALEM 556 AM EDT SUN AUG 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... RAIN ASSOCIATED WITH THE REMNANTS OF TROPICAL STORM GASTON WILL OVERSPREAD CENTRAL NORTH CAROLINA THIS AFTERNOON AND TONIGHT. THE RAIN WILL BE HEAVY AT TIMES. EXPECT WIDESPREAD AMOUNTS BETWEEN 1.5 AND 3 INCHES LATE TODAY THROUGH MID DAY MONDAY WITH LOCALIZED AMOUNTS BETWEEN 4 TO 6 INCHES. HIGHEST THREAT FOR HEAVY RAIN APPEARS TO BE ACROSS THE SOUTHERN COUNTIES OF CENTRAL NORTH CAROLINA. WIND GUSTS UP TO 30 MPH MAY OCCUR LATE THIS AFTERNOON AND OVERNIGHT ACROSS THE SOUTHERN COUNTIES. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL NORTH CAROLINA LATE TODAY AND TONIGHT IF WIDESPREAD HEAVY RAINFALL APPEARS IMMINENT. REPORTING OF OBSERVED RAINFALL AMOUNTS WOULD BE APPRECIATED.
In the hours before
Local storm report, Aug 29, 11:08 AM EDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1108 AM EDT SUN AUG 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1010 AM TORNADO 1 S LAURINBURG 34.75N 79.47W
08/29/2004 F0 SCOTLAND NC EMERGENCY MNGR
PART OF A ROOF BLOWN OFF A HOUSE. SHINGLES TORN OFF
SEVERAL OTHER HOMES. PINE TREES SNAPPED.
&&
ORROCKSpecial weather statement, Aug 29, 1:25 PM EDT, 2 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 125 PM EDT SUN AUG 29 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-291900- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO... GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON... LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD... RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO... SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO... WARRENTON...WILSON AND WINSTON-SALEM 125 PM EDT SUN AUG 29 2004 OUTER RAIN BANDS FROM TROPICAL STORM GASTON WILL CONTINUE TO MOVE ACROSS THE AREA THROUGH THE AFTERNOON HOURS. SCATTERED SHOWERS WITH SOME LOCALLY HEAVY DOWNPOURS CAN BE EXPECTED ACROSS ALL OF CENTRAL NORTH CAROLINA. SOME OF THE HEAVIER SHOWERS COULD PRODUCE WINDS GUSTS TO 25 MPH. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE THIS AFTERNOON AND EVENING. RAINFALL RATES WILL RANGE FROM ONE TENTH TO ONE HALF OF AN INCH PER HOUR...WITH LOCALLY HIGHER AMOUNTS AROUND ONE INCH ESPECIALLY OVER SAMPSON...CUMBERLAND...HOKE AND SCOTLAND COUNTIES. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Aug 29, 1:40 PM EDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 140 PM EDT SUN AUG 29 2004 NCZ025-041-042-078-291845- DURHAM NC-JOHNSTON NC-WAKE NC-WAYNE NC- 140 PM EDT SUN AUG 29 2004 ...BAND OF STRONG SHOWERS WILL MOVE ACROSS WAKE...JOHNSTON AND WAYNE COUNTIES THROUGH 245 PM EDT... AT 140 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SMITHFIELD TO WALNUT CREEK...MOVING NORTHWEST AT 45 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...GOLDSBORO...SMITHFIELD...CLAYTON...AND GARNER. THIS BAND OF HEAVY SHOWERS WILL REACH RALEIGH BY AROUND 230 PM. GUSTY WINDS OF 30 MPH ARE POSSIBLE WITH THIS BAND OF SHOWERS. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN ALSO BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE EXPECTED. JO
Special weather statement, Aug 29, 1:40 PM EDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 140 PM EDT SUN AUG 29 2004 NCZ025-041-042-078-291845- DURHAM NC-JOHNSTON NC-WAKE NC-WAYNE NC- 140 PM EDT SUN AUG 29 2004 ...BAND OF STRONG SHOWERS WILL MOVE ACROSS WAKE...JOHNSTON AND WAYNE COUNTIES THROUGH 245 PM EDT... AT 140 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SMITHFIELD TO WALNUT CREEK...MOVING NORTHWEST AT 45 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...GOLDSBORO...SMITHFIELD...CLAYTON...AND GARNER. THIS BAND OF HEAVY SHOWERS WILL REACH RALEIGH BY AROUND 230 PM. GUSTY WINDS OF 30 MPH ARE POSSIBLE WITH THIS BAND OF SHOWERS. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN ALSO BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE EXPECTED. JO
Special weather statement, Aug 29, 2:10 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 210 PM EDT SUN AUG 29 2004 NCZ083>085-291915- ANSON NC-RICHMOND NC-SCOTLAND NC- 210 PM EDT SUN AUG 29 2004 ...A BAND OF STRONG SHOWERS WILL MOVE NORTHWEST ACROSS RICHMOND... ANSON AND SCOTLAND COUNTIES THROUGH 315 PM EDT... AT 210 PM EDT...DOPPLER RADAR INDICATED A BAND OF STRONG SHOWERS ASSOCIATED WITH TROPICAL STORM GASTON EXTENDING FROM EAST ROCKINGHAM TO DILLON...MOVING NORTHWEST AT 70 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...LAURINBURG...HAMLET...ROCKINGHAM AND WADESBORO. GUSTY WINDS OF 30 MPH ARE POSSIBLE. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE EXPECTED. JO
Special weather statement, Aug 29, 3:02 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 302 PM EDT SUN AUG 29 2004 NCZ026-027-041>043-078-292000- FRANKLIN NC-JOHNSTON NC-NASH NC-WAKE NC-WAYNE NC-WILSON NC-302 PM EDT SUN AUG 29 2004 ...A BAND OF STRONG SHOWERS WILL MOVE ACROSS FRANKLIN...NASH...WAKE...WILSON...JOHNSTON AND NORTHERN WAYNE COUNTIES THROUGH 400 PM EDT... AT 302 PM EDT...DOPPLER RADAR INDICATED STRONG SHOWERS WITH GUSTY WINDS THUNDERSTORMS ALONG A LINE EXTENDING FROM WENDELL TO SNOW HILL...MOVING NORTHWEST AT 35 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...WILSON... NASHVILLE...LOUISBURG. GUSTY WINDS OF 30 MPH ARE POSSIBLE WITH THESE SHOWERS. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE EXPECTED. JO
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Greensboro/Hi Pt, NC (KGSO), 12:00Z
7.4 hours before the tornado, 139 km from the path. August 29, 2004.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -109 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 935 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.1 K/km
Greensboro/Hi Pt, NC (KGSO), 00:00Z
4.6 hours after it, 139 km from the path. August 30, 2004.
- Mixed-layer CAPE
- 723 J/kg
- Mixed-layer CIN
- -2 J/kg
- Surface CAPE
- 1855 J/kg
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.7
- 0-3 km lapse rate
- 6.2 K/km
The surface observations
Pope_afb (POB), 26 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 17:55 UTC | 78.8 | 75.2 | 60° 16 kt | 25 | 1012.5 | +RA BR |
| 18:55 UTC | 80.6 | 75.2 | 40° 13 kt | 17 | 1010.8 | |
| 19:55 UTC | 77 | 73.4 | 50° 12 kt | 23 | 1009.8 | -SHRA |
| 20:55 UTC | 75.2 | 73.4 | 40° 12 kt | 1009.1 | -SHRA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Raleigh/Durham radar (KRAX), 99 km away, was scanning. The volume nearest the touchdown began at 19:26 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2004 tornado in North CarolinaEvery tornado in North Carolina since 1950Warnings in force in North Carolina nowThe forecast where you are
The other tornadoes of August 29, 2004
6 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.